Kentucky, 2003

Hail in Kentucky, July 23, 2003

July 23, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 3:25 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 3:25 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT WED JUL 23 2003

CONVECTION BEGAN THIS MORNING WITH A COUPLE OF TROUGH AXES LEFT TO
PASS THROUGH THE AREA ALONG WITH THE APPROACH OF ONE OF THE LAST
PIECES OF VORT ENERGY TO AFFECT OUR NEAR TERM WEATHER.  TEMPERATURES
THIS AFTERNOON BARELY REACHED THE 70 DEGREE MARK.

H5 TROUGH AXIS TO PASS TO OUR EAST AND LIFT NORTHEAST AS LAST BIT OF
ENERGY ROUNDS THE BASE OF THE TROUGH.  EXPECT THE TSRA ACTIVITY TO
DIMINISH WITH BOTH THE LOSS OF DAYTIME HEATING AND THE PASSAGE OF
THE MAIN H5 TROUGH AXIS.  TEMPERATURES TONIGHT WILL BE NEAR RECORD
LOWS AS JKL RECORD IS 60 AND LOZ 57.  WILL WORD THE ZONES IN THOSE
AREAS AS SUCH. WITH LOW LEVEL MOISTURE AND LIGHT WINDS TONIGHT, KEPT
PATCHY FOG IN FORECAST.

KEPT SLIGHT CHANCE POPS IN FOR EASTERN COUNTIES...LOOKS LIKE IT WILL
BE PRIMARILY A CHANCE FOR SHOWERS WITH A THUNDERSTORM OR TWO IN THE
AFTERNOON.  KEPT THE AREAS OF FOG IN FOR THU NIGHT AS SKIES WILL
CLEAR MORE AND HIGH PRESSURE COMPLETELY SLIDES OVER THE AREA.

FOR THE UPCOMING COUPLE OF DAYS, DRIER AIR AND HIGH PRESSURE WILL
DOMINATE KEEPING THE FORECAST DRY.  THERE ARE SOME INDICATIONS OF A
RIDGE VALLEY SPLIT FOR FRI MORNING...WILL WORD THE ZONES THAT WAY
WITH A RELATIVELY SMALL SPLIT.  OVERALL, TEMPERATURES WILL BE ON THE
INCREASE AS HIGH PRESSES EAST AND RETURN FLOW BEGINS.

EXTENDED: TROUGH OVER THE EASTERN US IS EXPECTED TO REESTABLISH
ITSELF OVER THE NORTHEAST US. A SFC COLD FRONT IS EXPECTED TO PUSH
SOUTH INTO THE OH VALLEY ON SUN AS THIS TROUGH DEEPENS. WENT WITH
CHANCE POPS ON SUN AS THE FRONT SHOULD PUSH TO OR JUST S OF TH OH
RIVER BY MON NIGHT. THIS FRONT SHOULD STALL OUT IN THE VICINITY AND
WITH DAYTIME HEATING AND DISTURBANCES MOVING INTO THE TROUGH EXPECT
A MAINLY DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS ON MON AND TUE.
A STRONGER DISTURBANCE IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES
ON TUE INTO WED. THIS WILL PROBABLY LEAD TO SFC LOW DEVELOPMENT
ALONG THE OLD BOUNDARY WITH A COLD FRONT CROSSING THE REGION LATE IN
THE PERIOD. TEMPS SHOULD REMAIN NEAR SEASONAL AVERAGES.

.JKL...NONE.

OUDEMAN/PELTON
--------------------------------------------------
PREVIOUS DISCUSSION FOLLOWS
--------------------------------------------------
408 AM EDT WED JUL 23 2003

UNUSUAL UPPER TROUGH OVER THE EASTERN U.S. CONTINUES TO BE OUR
DOMINANT WEATHER FEATURE.  THE ORIGINAL SURFACE BOUNDARY TO OUR
NORTHWEST IS FADING OUT AS THE FRONT MAKES A TRANSITION EAST OF THE
MOUNTAINS. ALTHOUGH OUR DEWPOINTS HAVE DROPPED OFF SEVERAL
DEGREES...INSTABILITY PERSISTS DUE TO COLD AIR ALOFT. THERE ARE
STILL SHOWERS AND STORMS..ESPECIALLY JUST TO OUR NORTH.

AS HEATING KICKS IN TODAY...WE WILL ONLY DESTABILIZE FURTHER. IN
ADDITION...A SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY
WILL ROUND THE BASE OF THE TROUGH. THE END RESULT SHOULD BE NUMEROUS
SHOWERS AND THUNDERSTORMS. WIND FIELDS ALOFT WILL BE RATHER WEAK
UNTIL YOU GET ABOVE 500 MB...SO THE THREAT OF SEVERE WEATHER IS
MINIMAL. CAN NOT RULE OUT MARGINAL SEVERE HAIL DUE TO COLD AIR
ALOFT...BUT SUB SEVERE HAIL IN THE STRONGER STORMS IS MORE LIKELY.

WITH LOSS OF HEATING...WILL EXPECT CONVECTION TO DIMINISH THIS
EVENING...AND WILL ONLY CARRY OVER A SMALL CHANCE INTO
TONIGHT...FOLLOWED BY PARTIAL CLEARING.

BY THURSDAY THE ATMOSPHERE SHOULD DRY OUT A LITTLE BIT MORE AND THE
CHANCE OF CONVECTION WILL DECREASE. ALSO...THERE IS NOT AGREEMENT ON
A BOOSTER SUCH AS THE SHORTWAVE ON WEDNESDAY. HOWEVER...WITH THE
TROUGH AXIS PASSING OVERHEAD...INSTABILITY WILL PERSIST AND CAN NOT
RULE OUT A THUNDERSTORM...ESPECIALLY NORTHEAST. WILL USE A 20
PERCENT POP FOR ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY.

THERE IS SOME DISCREPANCY AMONG THE ETA AND GFS CONCERNING HOW FAST
THE UPPER TROUGH LIFTS OUT AT THE END OF THE WEEK. THE AVN IS THE
MOST CONSISTENT MODEL AND LIFTS THE TROUGH OUT FASTER...AND WILL
LEAN THAT DIRECTION WITH THE FORECAST.

FOR TEMPS...WILL USE A GUIDANCE COMPROMISE FOR HIGHS. FOR
LOWS...PREFER TO GO A COUPLE DEGREES ABOVE GUIDANCE
TONIGHT...THINKING THAT LINGERING MOISTURE WILL KEEP US FROM GETTING
QUITE AS COLD AS GUIDANCE. COLDEST NIGHT LOOKS TO BE THURSDAY
NIGHT...ESPECIALLY IN VALLEYS...AS SURFACE HIGH DRIFTS OVER AND
DRIER AIR IS IN PLACE.

.JKL...NONE.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1015 PM EDT TUE JUL 22 2003

WIDESPREAD PRECIP CONTINUES AHEAD OF SFC COLD FRONT IN SOUTHEAST
KY...AND IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH LEFT FRONT QUAD
OF UPPER JET NOSING INTO EASTERN KY. ONLY CHANGES TO THE FORECAST
WILL BE TO INCREASE POPS EARLY IN THE OVERNIGHT PERIOD FOR THE
SOUTHEAST PORTION OF THE AREA...THEN TAPER OFF TO CHANCE POPS.
RELUCTANT TO REMOVE ALL POPS AFTER FRONT PASSES...AS 18Z MESOETA
KEEPS LI/S BELOW ZERO AND UPPER DIVERGENCE OVER THE SOUTHEAST
PORTION OF OUR FORECAST AREA THROUGH THE OVERNIGHT HOURS.

HYSELL
Hazardous weather outlook, Jul 23, 4:45 AM EST, 13 hours 57 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY PRODUCE
HAIL...BUT IT IS LIKELY TO REMAIN SMALL IN SIZE. LOCALLY HEAVY
RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY OVER PORTIONS
OF EASTERN KENTUCKY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HAL

In the hours before

Local storm report, Jul 23, 3:18 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
418 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    MARROWBONE                KY   .75 INCH HAIL
07/23/03   PIKE                           REPORTED BY
24 HOUR POINT

CM
Local storm report, Jul 23, 3:22 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
422 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    MARROWBONE                KY   .75 INCH HAIL
07/23/03   PIKE                           REPORTED BY 24 HOUR
                                          SPOTTER

CM
Local storm report, Jul 23, 4:35 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
535 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    1 N CORBIN                KY   1.00 INCH HAIL
07/23/03   LAUREL                         REPORTED BY
                                          SPOTTER.

0457 PM    1 E CORBIN                KY   .75 INCH HAIL
07/23/03   KNOX                           REPORTED BY
                                          PUBLIC.

0520 PM    1 SW CORBIN               KY   .88 INCH HAIL
07/23/03   KNOX                           REPORTED BY FIRE
                                          DEPARTMENT NEAR EXIT
                                          29 OFF OF INTERSTATE
                                          75.

PG
Local storm report, Jul 23, 5:32 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
632 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    CORBIN                    KY   FLASH FLOODS
07/23/03   WHITLEY                        MASTER STREET BLOCKED OFF
                                          DUE TO 3 TO 4 FEET OF
                                          FLOWING WATER. REPORTED BY
                                          COUNTY DISPATCH.

PG
Local storm report, Jul 23, 6:03 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
703 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    1 SE CORBIN               KY   FLASH FLOODS
07/23/03   WHITLEY                        6 INCHES OF WATER
                                          FLOWING OVER HIGHWAY
                                          26 NEAR THE CORBIN
                                          BYPASS. REPORTED BY
                                          COUNTY DISPATCH.

PG
Local storm report, Jul 23, 6:38 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
738 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    1 W NANCY                 KY   1.00 INCH HAIL
07/23/03   PULASKI                        ALONG THE CUMBERLAND
                                          PARKWAY. REPORTED BY
                                          PUBLIC.

PG

The radar

The Knoxville radar (KMRX), 131 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
July 23, 6:42 PM EST
Where
Wayne County, Kidds Crossing
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -84.650

Hail with the diameter of 0.88 inches occurred along Kentucky Highway 92.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376546.